24 Jan 05
Lithium and Prozac
As I'm diagnosed with anxiety and bipolar disorders, they've put me on lithium and Prozac.
At hourly increments I jotted down how the lithium made me feel.
1 hour after swallowing the pill:
I can feel my heart pounding. My anxiety has increased – I am trembling and uneasy. My mind is clouded. Breathing feels difficult – slow and heavy. I feel dizzy. There is a strange taste in my mouth. My eyes are heavy.
2 hours later:
I have urinated twice – long, clear jets. My eyes are aching and squinting, the book I am reading is going in and out of focus. I have a headache. My heartbeat feels odd and the left side of my chest feels tight.
3 hours later:
I have urinated two more times – more clear pee. I threw up a small amount of vomit – it looked as if blood was in it, but it may have been the tomatoes I ate at lunchtime. My hands are trembling. My head is pulsating. My skin feels strange to touch. I am experiencing sudden flatulence. I have completely lost my appetite. I am feeling occasional stabbing pains in the right side of my brain.
I felt so sick that I skipped the evenings chow.
The next day I refused the meds. I signed a refusal form upon which I described the side effects. Instead of taking these pills, I’ll stick to yoga from now on. A five-minute headstand is the best kind of medicine. Maybe a century from now the medical profession will be scoffing at lithium, as we look back and mock electro-shock therapy. In the meantime the pharmaceutical-industrial complex will make a fortune.